SESSION TITLE: Infectious Disease Student/Resident Case Report Posters III
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM
INTRODUCTION: Daptomycin is a cyclic lipopeptide antimicrobial agent having bactericidal activity. It has been marketed as a strong antibacterial agent against a wide spectrum of Gram-positive pathogens including MRSA and VRE and bacteria’s resistant to Methicillin and Vancomycin. Antibiotics and NSAIDs are commonly associated with eosinophilic pneumonia. There have been a few case reports of pulmonary complications associated with Daptomycin published recently.
CASE PRESENTATION: A 65-year-old female with a history of severe bilateral knee osteoarthritis with total knee replacement, complicated by septic arthritis is admitted with symptoms of fever, chills and cough after 2 week treatment with Daptomycin. She underwent bilateral resection arthroplasty with antibiotic spacer insertion and was started on IV Vancomycin initially. After 3 week treatment with Vancomycin, patient developed Interstitial Nephritis; hence was switched to Daptomycin. At admission, patient had a fever 101.9F and oxygen saturation of 89% on room air. Her WBC at admission was 12,700 μL with eosinophil 12%, ESR 72 mm/hr, CRP 24.9mg/dl. Chest radiography revealed patchy bilateral infiltrates. CT scan showed ground glass opacity in bilateral lung field. Patient failed to improve on antibiotics and extensive workup including blood cultures, sputum culture and streptococcus urine antigen test came back negative. After ruling out other etiologies, Daptomycin was stopped and Prednisone was immediately started. Patient’s symptoms improved with in 24 hrs. Her hypoxic respiratory failure improved, oxygenation improved from 89 % to 98% on room air. Patient denied lung biopsy for a tissue diagnosis.
DISCUSSION: Daptomycin is a new drug with widespread usage. It has a safe side effect profile with very few cases reported of Daptomycin causing Eosinophilic Pneumonia. Daptomycin, a lipophilic molecule, has a unique calcium dependent mechanism of action. It binds to synthetic surfactant irreversibly, thus reducing its efficacy. Accumulation of daptomycin in alveolar epithelium could also explain its pulmonary complication. However, the exact mechanism is still unknown. Eosinophilic pneumonia due to Daptomycin is a diagnosis of exclusion. It has a rapid onset with fever, hypoxemia, bilateral pulmonary infiltrates, and eosinophilia in bronchoalveolar lavage fluid. Drug related etiology should always be suspected in patients with acute eosinophilic pneumonia, in absence of an infectious or alternative cause of pneumonia. Clinical improvement is seen after cessation of the drug.
CONCLUSIONS: Hypoxic respiratory failure can occur due to Daptomycin-induced eosinophilic pneumonia. Early recognition is important, since it can cause significant morbidity and mortality if it goes un-diagnosed.
Reference #1: Kalogeropoulos AS, Tsiodras S, Loverdos D, Fanourgiakis P, Skoutelis A. Eosinophilic pneumonia associated with daptomycin: a case report and a review of the literature. J Med Case Reports. 2011;5( 1):13
DISCLOSURE: The following authors have nothing to disclose: Muhammad Azam, Sarah Asghar, Rita Jain, David Aggen, Khalid Zakaria, Sarwan Kumar
No Product/Research Disclosure Information